1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo/hypa

Discussion in 'Type 1 Diabetes' started by spage, Oct 11, 2019.

  1. spage

    spage LADA · Well-Known Member

    Messages:
    55
    Likes Received:
    13
    Trophy Points:
    48
    Was told yesterday I’ll be having humilin I and no I rapid insulin through the day. Came to work to update them and bombarded with questions. I know the basics on deali with hypos and how to bring them up

    but what if they do too low (everyone wants to no what to do) Some mentioned a epi pen??? Or just call 999
    What do I do if they are too high after a meal

    any info will help
     
  2. Muneeb

    Muneeb Type 1 · Well-Known Member

    Messages:
    380
    Likes Received:
    187
    Trophy Points:
    103
    If you have hypo awareness and know the sytmptoms (checkout the info on here or hypo awareness programme), you can manage hypos the majority of the time yourself with glucotabs or full sugar drinks etc.

    If its a severe hypo whereby you have gone unconscious they would have to call 999, you can use glucogen injections to administer glucose (but do not use oral aids), but they would have to make sure it is too low. Do not use an epi pen as that's for epiliepsy not diabetes, also never let them inject you with insulin as this would cause it to drop even lower.

    You can use CGM's to minitor your levels with your phone etc and they can provide alarms if it goes too high/low.

    If it goes too high, short term it can make you feel tired, drowsy, thirsty etc, but won't cause you to fall unconscious or anything, you simply inject insulin as required. Longer term obviously you can go into DKA and other complications, but that's down to you to monitor and adjust as necessary.

    But I can't remember the last time I had a severe hypo and I've been diabetic for nearly 20 years. Its about getting on top of your management (carb counting, monitoring, adjusting and learning).
     
  3. spage

    spage LADA · Well-Known Member

    Messages:
    55
    Likes Received:
    13
    Trophy Points:
    48
    Thankyou this was very informative. I don’t see any dietician or attend courses until end of November and early December sadly a as there aren’t any. I did think the epi pen was a bit mad but then I kept thinking it over and thought maybe lol.



     
  4. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    2,451
    Likes Received:
    2,125
    Trophy Points:
    178
    (Psssst... An epi pen is filled with epinephrine/adrenaline, to combat anaphylectic shock after an allergic reaction, or a cardiac event. Epilepsy is a bunch of misfirings in the brain causing seizures, epi won't help for that).
     
    • Agree Agree x 2
    • Like Like x 1
  5. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,061
    Likes Received:
    5,991
    Trophy Points:
    198
    Hi @spage It sounds like you haven't been diagnosed long ?

    I've been diagnosed almost 8 years now and have never required assistance with a bad hypo, however those around me know what to do if it happened, so firstly they would rub glucogel into my gums if non responsive, then glucagon pen as well as a 999 call. It's best that those around you are aware of what to do, it may never happen, but it's best that they are aware. Very often the liver will dispense glucose into your system too, hence why after a hypo you will very often go high, but best to treat this with caution as your liver will need to re-stock glucose again at some point taking it from your blood and can cause a further drop later on.

    Maintaining good hypo awareness is important, you will feel a bit shaky/palpitations around low 4's at this point test and if going low below 4 then treat with 3 glucotabs, wait 10 minutes test again if still low then treat again with glucotabs and repeat until above 4, it's advised to eat a 10g carb snack. Are you aware of DVLA guidelines in regards to driving (if you do drive !) ? Always carry glucose in any form with you though where ever you go including at the side of your bed too, it's important when using insulin to make sure you can treat whenever/where ever you are.

    Hypers need to be treated with correction doses of novorapid, but you need to speak to your DSN to work out what your correction dose should be.

    A good book to help you along is 'think like a pancreas' written by a type 1, a good read to help build your knowledge. The NHS courses are useful but try and learn as much as you can prior to these as it will help you in the short term.
     
  6. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    1,609
    Likes Received:
    1,099
    Trophy Points:
    198
    Hi there, what work do you do? It's all very well them bombarding you with questions but you haven't fully had chance to work things out yourself yet. Do you have an HR dept?, they should be your first move and if they know nothing about diabetes it is up to THEM to obtain medical advice so they can write up a 'plan' for you and your co workers that includes how to spot a hypo and what action to take, etc. x
     
  7. spage

    spage LADA · Well-Known Member

    Messages:
    55
    Likes Received:
    13
    Trophy Points:
    48
    Thankyou no I was confirmed January 2018 with LADA diabetes which is progressive. It’s recently started to get worse with my numbers raising. I’m on metformin atm and have been since I was first diagnoses. But told I now need insulin.

    are the glucotab the dextro tablets? I have a few packs of these when needed. Yes aware of the dvla bit and I read your insurance company?
    I will look into this book thankyou for sharing your knowledge. I’m probably going to doing alot of reading now lol

     
  8. spage

    spage LADA · Well-Known Member

    Messages:
    55
    Likes Received:
    13
    Trophy Points:
    48
    I work for a small security company. I made them aware today and they are holding a meeting next week so I can update them all on what to do and going to give them a photocopy off my handouts. And stock out on a few bits in the staff room so they will be ready. There was even jokes of getting me a bell just in case s as I do work in a large room on my own so won’t be aware easily of signs. Supporting in their own way I guess haha

     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook